Question - What medications are most likely to cause pill-induced esophagitis?
Answer - The cited article notes “Antibiotics account for about half of the reported cases. The list of specific antibiotics is very long and is headed by doxycycline. Doxycycline is formulated as a relatively large capsule, which may partially account for its tendency to cause injury. Fortunately, antibiotics rarely cause any complicated injury.
Conversely, NSAIDs have been reported to cause far fewer injuries, but more of those cases have complications. With antibiotics, a recent tally of reported cases was over 500, but only 7 of these cases were complicated by hemorrhage. In comparison, there have been fewer than 200 total reported cases of NSAID-induced injury, but 22 of those were complicated by hemorrhage. Many other medications have been reported to cause injury, but the foremost in terms of severity are the bisphosphonates, particularly alendronate (Fosamax, Merck). This pill has caused more strictures than any other oral medication.” (Kikendall JW. Pill induced esophagitis. 2007 Gastro Hepatol 3(4):275-276)